What is Uveitis?
Uveitis is an eye inflammation that affects the middle layer of the eye. This layer is called the Uvea. When the Uvea is inflamed, you may get eye pain, eye redness, or blurred vision. Uveitis can cause permanent vision loss and should be treated right away.
Uveitis is often caused by infections. These infections can affect your entire body. Your eye doctor can treat your eyes, but other treatments may be needed to control the disease in the rest of the body. The goal of treatment is to:
- Relieve pain
- Stop vision loss
- Treat the infection or disease that caused Uveitis
There is no cure for Uveitis. However, it can be controlled. For diseases like Tuberculosis (TB) or Leprosy, there is a specific treatment. But since the cause of Uveitis can vary, the exact treatment will depend on your case. Eye inflammation is usually treated with corticosteroids or newer drugs (like immunosuppressives).
Remember: the earlier the treatment, the more likely it is that your sight can be saved!
What is the problem in my eye?
You have inflammation in your eyes, which could be due to an allergy or an infection.
What is the reason for the allergies or infection in my eye?
There are a few possible reasons. 1) You may have had a traumatic eye injury. 2) You may have a bacterial infection in your body. 3) Some patients may have allergies without any clear reason
If I have Tuberculosis (TB) in my body, will it affect my eyes?
If you have Tuberculosis in your body, it can affect your eyes. To find out if you have Tuberculosis in your body, you will need to see a doctor for a few simple tests. These include blood tests, X-rays, or CT scans.
What is the use of X-rays, CT scans, and blood tests?
These investigations can help identify any conditions in your body that could cause inflammation in the eye.
If I take the tablets for Tuberculosis (TB), can the infection come back?
You may need to take the TB treatment for 6-9 months. If you take the tablet regularly, usually you won’t have a recurrence.
Can I take immunosuppressives and TB tablets when I am pregnant or breastfeeding?
No, you cannot take them.
When I am on immunosuppressive medications, can I plan for a baby?
No. While on immunosuppressives, you should not plan for a baby.
How do I prevent Leptospirosis?
- Leptospirosis is an infection that spreads due to skin contact with rat and cattle excretion. You should avoid walking barefoot. Wear slippers.
- It can also spread by eating raw food that has not been properly washed. This includes fruits and vegetables – like salads and carrots. You should always make sure your food is washed with clean water. If you are not sure if the food has been washed, AVOID eating it.
Will I need surgery to treat Uveitis?
Usually, Uveitis is treated with eye drops and tablets. When used regularly, these should be enough to treat the disease. However, surgery may be needed in a few special cases.
How much will treatment help?
Again, this depends on your specific case. Even though there is no “cure”, Uveitis can be controlled. Doctors are growing more and more confident in Uveitis drug treatments. With these drugs, there is hope that vision can be protected in the long term.
If I use eye drops, will it cure my eyes? Should I use eye drops regularly?
For some patients, regular eye drops will be enough to cure Uveitis. Other patients must take eye drops but will also need to take tablets to control the disease. If you take the treatment correctly, the infection will be treated. Always follow your doctor’s advice.
After using the eye drops, I am not able to read. Why?
This is because the drugs dilate your pupil. Do not worry – the effect is temporary. It will go away after a little while.
What are the side effects of the steroids?
There are some side effects, but they don’t always occur. Many patients take these tablets daily and do not have serious complaints. Some of the side effects can include: pain in the abdomen, high blood sugar levels, high blood pressure, pimples, and weight gain.
Do I need to follow a special diet when I am taking the steroid tablets?
Usually, no specific diet restrictions are needed while taking the tablets. However, once you are started on steroid tablets, you may need to cut back on the amount of salt and sugar in your diet.
My blood sugar has increased after taking the steroid tablets. Should I stop the treatment?
No. The eye doctor will usually reduce the dose of oral steroids or raise the dose of diabetic medications. You will need to check and control your blood sugar levels regularly.
I have pimples on my face after taking the steroid tablets. What can I do?
These are harmless and will resolve when your doctor lowers the dose or stops treatment. You will not need any extra treatment for the pimples. If you have concerns, please tell you doctor. Do NOT lower the dose on your own, or the infection may not be cured.
After using steroids, I have blurred vision. Why?
Long term use of steroids can produce cataracts and glaucoma. To prevent these conditions, you must follow-up with your eye doctor regularly. Always follow the doctor’s advice. Tell your doctor if you notice any changes in your vision.
Can I continue my systemic medications if I am on a Uveitis treatment?
Systemic medications are any tablets that you take to treat other conditions in your body (for example, diabetes tablets). It is always better to inform your treating ophthalmologist about your systemic medications. You should consult with the ophthalmologist before continuing these medications.
Uveitis is caused by a number of factors. These include:
- Infection by bacteria (such as M.Tuberculosis, M.Leprae, or syphilis)
- Infection by virus
- Infection by a parasite
- Autoimmune disease
- Eye injury
In some cases, the exact cause is unknown.
If you have Uveitis, you may experience symptoms like
- Sensitivity to light (Photophobia)
- Blurred vision
- Eye pain
- Eye redness
- Seeing Floaters (shapes that move across your field of vision)
It is very serious and should be treated right away. Without treatment, it can lead to glaucoma, cataract, and vision loss.